We're Trending the Wrong Way: 2020 Overdose Deaths Hit a New All-Time High
The substance abuse epidemic has grown at an alarming rate, and we see terrifying numbers of overdose-related deaths: According to the Centers for Disease Control and Prevention (CDC), drug overdose deaths are at an all-time high.
In 2019, the number of people who died from a drug-involved overdose, including illicit drugs and prescription opioids, reached 70,630. In 2020, overdose deaths increased 29 percent. Of the 93,331 deaths recorded last year, 69,710 involved opioids.
Fighting the Trend of Overdose Deaths
According to DrugPolicy.org, accidental drug overdose is the leading cause of death in the U.S. for people under 50. Individuals between the ages of 25 to 44 have the highest death rates.
But we as a community and as individuals can fight back against this terrifying trend by:
· advocating for equal access to mental and physical health care for all,
· destigmatizing the need for mental health or substance use services and
· becoming trained in the prevention and reversal of overdoses.
The availability of Narcan and training in its proper use is one positive step we can take against this overdose trend. You can think of Narcan like an EpiPen or CPR training: If you or a loved one are at risk of an opioid overdose, you should be equipped and know how to administer Narcan safely. At Communicare we provide a variety of training to individuals and groups—from teachers and youth workers to law enforcement and medical professionals—to help intervene if you witness someone overdosing.
One of three FDA-approved formulations of naloxone, which is an opioid antagonist, Narcan works by blocking the activation of opioid receptors. It also has life-saving overdose-reversal abilities. Narcan works regardless of the opioid involved, meaning it can reverse an overdose whether the opioid is a prescription drug like Vicodin or a street drug such as heroin.
Narcan nasal spray is available without a prescription in local pharmacies and drugstores and may be available from your local community behavioral health center. While Narcan nasal spray is considered a safe medication, remember that an opioid overdose still requires emergency care, so call 911.
If your group (church group, civic group, sorority, fraternity, school group, club, etc.) would like any type of training surrounding overdose prevention and reversal with Narcan, contact us today.